My 7 year old Golden Retriever was put on .6 Mg Soloxine 2 times/day to try to correct her hypothyroidism. (T4 was .50 and Free T4 .35). Except for excessive weight and low energy, she has no other symptoms. She has been on Canadae all her life, and is in excellent health.
By the 3rd day on the Soloxine, she pretty much stopped eating, and started licking and biting her paws, and just seemed not herself. When I read online that could be a side effect of the Soloxine, I took her off till I could contact her vet after the weekend. She perked up and started eating after discontinuing the drug.
I haven’t heard back from the vet yet, but would love your opinion on the following:
1. Is Soloxine safe long-term, assuming my dog could adjust to it?
2. Are natural supplements like Thyro-Pet effective with dogs with extremely low T4 levels, if that is all you give them, or would they also need something else?
3.How long would it take to see any effect?
3. What’s the difference between your Thyro-Pet and Thyro-Up for canine hypothyroidism?
Thank you so much for your help
Thank you for your inquiry to Holistic Pet Info. Soloxine is generally safe for long-term use and is utilized that way due to hypothyroidism being a chronic condition. If your dog had a previous reaction to the medication she will not likely be able to take it again. She is very liable to have that same reaction and possibly worse.
Thyro-Pet is a homeopathic and Thyro-up is an herbal preparation. Medications and supplements will have different effects so comparing the two products on how your dog will respond to them is tough. I consider hypothyroidism to be an immune related disease so supporting the immune system also may help improve your dog’s response to the thyroid supplement.
I have had great success with thyroid supplements by greatly improving clinical signs. Occasionally the blood values may still show low numbers but if the dog becomes clinically normal then I find that quite acceptable over just treating by the numbers. It may take a month to see clinical effects. If it takes longer than several months then you may need to change supplements. Best of luck.
Colleen Smith DVM, CVA, CVCP